With tremendous advances and the accelerated approval of atezolizumab plus nab-paclitaxel for patients with unresectable locally advanced or metastatic PD-L1–positive triple-negative breast cancer, provider education in identifying associated toxicities from checkpoint inhibitor therapy is critical.
Hope Rugo, MD
With tremendous advances and the accelerated approval of atezolizumab (Tecentriq) plus nab-paclitaxel (Abraxane) for patients with unresectable locally advanced or metastatic PD-L1—positive triple-negative breast cancer, provider education in identifying associated toxicities from checkpoint inhibitor therapy is critical, according to Hope S. Rugo, MD.
"Now, [following these advances], we have to counter this with our goal in metastatic disease: to help patients live as long as possible with the best quality of life," Rugo, professor of medicine and director, Breast Oncology and Clinical Trials Education, UCSF Comprehensive Cancer Center, said at the 36th Annual Miami Breast Cancer Conference®.
She noted that while most data on immune-related adverse events (irAEs) are generated from trials involving other solid tumors, oncologists can utilize this information to manage irAEs for patients with breast cancer, “41% of which are metastatic triple-negative patients who will now receive atezolizumab and nab-paclitaxel as first-line therapy.”
As opposed to adverse events associated with chemotherapy, irAEs can involve any organ—most commonly including ocular (uveitis/scleritis), cardiac (myocarditis), endocrine (hypophysitis, thyroiditis, adrenal insufficiency, and diabetes), gastrointestinal (diarrhea/colitis, hepatitis, and pancreatitis), pulmonary (pneumonitis), dermatologic (rash, pruritus, vitiligo, and Stevens—Johnson syndrome/toxic epidermal necrolysis), rheumatologic (arthralgias/myalgias), renal (nephritis), and neurologic (motor/sensory neuropathy and encephalitis) toxicities.
Rugo explained this is because agents like checkpoint inhibitors have adverse events caused by the same effect that makes the agent itself work. “The drug stimulates the host immune system, it unblocks the blockades that the tumor and [the patient's] body has set up to protect it from the immune response, and so of course, you get immune-related toxicity.”
Of note, these irAEs may have a delayed onset and prolonged duration; however, most are mild to moderate. Therefore, early diagnosis of such toxicities is key, Rugo said. You have to have a high suspicion when somebody comes in. And it may be a very odd toxicity, and you may not be able to exactly identify it. You just have to keep the checkpoint inhibitor in mind. It might or might not be the cause. So, management and early recognition, but also diagnosis is really important.”
With the recent FDA approval of atezolizumab plus nab-paclitaxel, the IMpassion 130 trial revealed that adverse events of special interest included hepatitis (any grade, n = 69 [15%]; grade 3-4, n = 23 [5%]), hypothyroidism (any grade, n = 78 [17%]; grade 3-4, 0), and pneumonitis (any grade, n = 14 [3%]; grade 3-4, n = 1 [< 1%]).
In the recent I-SPY 2 trial that examined pembrolizumab (Keytruda), Rugo and colleagues found that adrenal insufficiency was of most concern, occurring in 6 patients (8.7%) at any grade and 5 patients (7.2%) at grade 3 to 5. Of the 6 patients who experienced adrenal insufficiency of any grade, 3 were related to hypophysitis, 5 presented after completion of chemotherapy (10 to 12 weeks after the last pembrolizumab dose), and 1 presented during pembrolizumab treatment (5 weeks after the first dose).
However, Rugo noted this finding was of interest given the fact that it occurred most often before surgery. “[The patients] would get their pembrolizumab and paclitaxel for 12 weeks and then their dose-dense [chemotherapy]. Now, they are 2 to 2.5 months from their last dose of pembro and they go to surgery and have this dramatic presentation of adrenal insufficiency,” she explained. “So, it is important to keep in mind these [adrenal insufficiency events] can be quite delayed.”
Therefore, in the I-SPY2 trial, serial screening of cortisol levels in the morning have been incorporated into the study, as well as ongoing serial thyroid function testing.
To help recognize potential irAEs associated with checkpoint inhibitor therapy in breast cancer treatment, Rugo recommended for oncologists to start with detailed questioning at baseline in regard to autoimmune, endocrine disorders, infectious diseases, and organ-specific disease history. In addition, history of a patient's bowel habits will help to understand any changes that may occur during treatment. Lastly, blood tests, such as TSH, FT4, HbA1c, and hepatitis testing, as well as baseline blood saturation and additional tests as indicated, based on symptoms, and organ function are also crucial to gather.
While these toxicities are different than those associated with chemotherapy, Rugo emphasized the fact that irAEs associated with checkpoint inhibitors can occur after just 1 dose, up to 120 days after the last dose, and anytime during treatment.
"Timing of toxicity is important to keep in mind. [And if a toxicity occurs], you have to decide on the severity of the toxicity and whether or not it is worth rechallenging a patient,” she added. “[irAEs] can occur up to 120 days after the last dose, and they can occur at any time during therapy, and some of the toxicities can occur quite late, including hypothyroid disorder. So, if you didn't see it in the first few months, you can still see it later."
In conjunction with oncologists' efforts, Rugo added that patient education about these irAEs is also just as valuable.
With this, excluding causes outside of treatment with a checkpoint inhibitor is a crucial consideration. Rugo added that a multidisciplinary approach—including specialists within the fields of dermatology, gastrointestinal, pulmonary, cardiology, and beyond—is how oncologists can better identify the root of patient symptoms.
"When should they call in?” questioned Rugo. “[They should have] an every 6-week thyroid test, additional thyroid tests as indicated, and a detailed evaluation of symptoms. So, for example, with (symptoms) like worsening shortness of breath without lung disease or worsening or severe diarrhea, what is really important for these patients is that we work up the alternative. So, for a patient who presents with severe diarrhea, you do want to get a stool sample and rule out an infectious cause, as is the recommendation of the guidelines, and then document that a patient actually has immune colitis and start them on steroids."
In addition, guidelines provided by the Society for Immunotherapy of Cancer, the National Comprehensive Cancer Network, and the European Society for Medical Oncology are helpful resource tools in identifying and managing potential irAEs associated with checkpoint inhibitors for breast cancer treatment.
In regard to treatment for checkpoint inhibitor-associated irAEs, “steroids are the cornerstone of treatment, depending on the severity of symptoms and the organ system involved,” Rugo said, adding that additional immune suppression may be needed depending on the severity of the symptom.
Although most data regarding checkpoint inhibitors and their adverse events include solid tumors outside of breast cancer, a variety of trials are currently ongoing, including the Keynote-119, InCITe, IMpassion031, Keynote-522, I-SPY 2, SWOG S1418/NRG BR006, IMpassion030, and A-Brave trials.
“We've made a lot of advances. We now have a checkpoint inhibitor for the first time approved in breast cancer as of [March 8, 2019]. And we need to understand the toxicity if we are going to manage our patients well,” she concluded.